Nebraska, 2026

Drought in Nebraska, March 3 to 31, 2026

March 3 to 31, 2026 · NWS GLD · 2 events in 2 counties and zones

Drier and warmer than average conditions contributed to worsening drought across southwest Nebraska during March 2026. D2 Severe Drought was introduced early in the month, and deteriorated to D3 Extreme Drought by late March.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Drier and warmer than average conditions contributed to worsening drought across southwest Nebraska during March 2026. D2 Severe Drought was introduced early in the month, and deteriorated to D3 Extreme Drought by late March. Monthly precipitation amounts ranged from about two-tenths of an inch to nothing, with the lowest amounts over Hitchcock county. Normal monthly precipitation amounts range from a little over one inch to about nine-tenths of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 2, 11:46 PM CST, 14 minutes earlier. Its key messages:

  • A Dense Fog Advisory has been issued for the entire Tri-State area until 18Z.
  • Rain showers are favored along and north of Interstate 70 Tuesday.
  • Thursday could see some fire weather threat along with the potential for thunderstorms for portions of the area during the evening and overnight.
Area forecast discussion, Mar 2, 11:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1046 PM MST Mon Mar 2 2026

.KEY MESSAGES...

- A Dense Fog Advisory has been issued for the entire Tri-State
  area until 18Z.

- Rain showers are favored along and north of Interstate 70
  Tuesday.

- Thursday could see some fire weather threat along with the
  potential for thunderstorms for portions of the area during
  the evening and overnight.

&&

.UPDATE...
Issued at 1043 PM MST Mon Mar 2 2026

Due to observations and the likelihood of additional dense fog,
a Dense Fog Advisory has been issued for the entire Tri-State
area until 18Z. Patches of freezing fog may lead to slick
surface.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 1231 PM MST Mon Mar 2 2026

Fog and stratus is taking its sweet time leaving Graham and Norton
counties this morning but is forecast to do so a little after 18Z as
a developing tight pressure gradient associated with a surface
low across Colorado moves towards the area. As the pressure
gradient tightens breezy winds are forecast to develop across
the area with wind gusts around 30 mph forecast. A wide range of
high temperatures remains forecast across the area for the day
due to the lingering fog and stratus and the low across Colorado
with highs in the mid to upper 40s across Graham and Norton and
to the upper 60s to low 70s across eastern Colorado.

Tonight as the low moves towards the area, moisture will begin to be
advected into the area leading to fog and stratus across the area.
Fog is forecast to move into Norton and Graham counties as early as
11pm CT tonight and gradually expand to the west into eastern
Colorado. 12Z HREF and REFS have high to very probabilities for 1/2
mile or less visibilities with the HREF around 50-60% and the REFS
around 80%. For what it is worth the REFS was less excited about
dense fog potential for Monday morning so seeing probabilities this
high is for sure eye catching. Some fail points to the dense fog
potential is the potential for some drizzle or light rain to develop
starting around 09Z or so as cross section analysis shows around -4
microbars of omega in the 925-850 mb layer favoring eastern portions
of the forecast area. Another fail point is the potential for
lingering mountain cirrus to interfere with radiational cooling
potential; this one seems less likely as the majority of the
fog looks to be advection but it could have an impact on the
coverage and duration. As we are aware fog forecasting is very
finicky so even with such high probabilities with the few fail
points am opting to hold off on issuing a Dense Fog Advisory
this shift but one may be needed in upcoming shifts. As what was
mentioned in the previous discussion the threat for freezing
fog is a bit lower than last night but have noticed a cooling
trend with guidance. I don't want to completely rule out
freezing fog with low temperatures near or within a degree or
two of freezing but confidence is a bit lower at this time.

Tuesday, as the low pressure system continues to move east a
cold front is forecast to move northwest to southwest through
the area ending and fog as it moves through. If the front is a
bit slower then dense fog potential for eastern counties may
linger into the early afternoon. There is rain potential with
the front as well, but has trended a bit less widespread than
what was being seen yesterday and favoring those north of the
Interstate. This appears to be tied to the better mid level
forcing remaining further to the north. Rain is the current
forecasted precipitation type but would not be overly surprised
if some snow could mix in over the higher elevations of Yuma
and Kit Carson counties. Not expecting any impacts if this were
to occur given the warm ground temperatures. High temperatures
for day are currently forecast in the 50s but could be lower if
clouds/fog were to linger longer or if the cold front moves
through quicker. Tuesday night, fog could again be a concern as
a surface high moves in wake of the day time front as winds
become light and variable; guidance does show some lingering
moisture across the area as well so will be something to keep an
eye on. Rain chances are forecast to continue across the area
as a shortwave off of the Rockies moves across the area Tuesday
night.

Wednesday continues to be be the most uneventful day of the week as
the region in between systems as highs in the 60s are forecast to
return. Lingering clouds could perhaps knock a few degrees off of
the current forecasted high temperatures but confidence is not
there to make any changes at this time.

Thursday, has the potential to be the more impactful day of this
period. Large troughing develops over the western CONUS during the
morning hours as a surface ow develops across eastern Colorado
during the afternoon and the evening hours. Moisture return is also
forecast to occur during the day as well which is forecast to lead
to a dryline across the area. The trends with the dryline has been
to the west which was seen in the ECMWF yesterday and now the GFS
and its over mixing bias mentioned yesterday is showing this
same trend as well. This does raise the concern for some strong
to perhaps even severe storms Thursday. The timing is still
being worked out but current forecast favors the evening and
overnight as better synoptic forcing moves into the area. GEFS
Mean Spread and ECMWF ensembles do show the potential for a
slower progression of the system which could lead to
precipitation chances starting Thursday afternoon; this is also
when some 700mb jet streak divergence is seen in the ECMWF as
well which would add some additional forcing as well. This
slower trend if it were to occur would increase the coverage of
strong to severe storm potential versus the current forecast
which would mainly favor Wichita, Gove, Graham at the least.
Will wait at least one more forecast package before adding in
thunder into the forecast to ensure this trend continues.

Behind the dryline Thursday, critical fire weather could be a
concern as well as the 850 and 700mb wind fields both increase with
the incoming trough. Sustained winds of 15-25 mph and gusts to
40 mph currently appear to be the most likely outcome. Still
where does the dryline set up at? With the western trend eastern
Colorado counties would be the most likely to see critical fire
weather concerns but could impact Dundy down through Greeley
counties as well.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Issued at 1240 PM MST Mon Mar 2 2026

A deep upper-level trough looks to be in place across the Western
United States Friday morning, with southwesterly flow overhead. A
500-mb shortwave system and jet streak may be embedded in this flow,
which could establish a surface low pressure across the Tri-State
area. Several different scenarios are possible for the weather
conditions we may experience Friday afternoon, and vary between
thunderstorms (possibly severe), critical fire weather, and cooler
conditions due to a cold front passage. The type of weather
experienced on Friday will highly depend on the exact location of
the surface low pressure, which is quite uncertain at this time. A
strong north-to-south oriented dryline looks to be attached to this
system, with southerly surface winds ahead of the dryline, and
southwesterly behind. Severe thunderstorms would be most likely if
the surface low can track across Northeast Colorado and Southwest
Nebraska during the afternoon hours. In this case, convection could
initiate along the dryline while it is centered in the forecast
region. A similar track of the low could also produce critical fire
weather conditions, but would need to have a faster progression
eastward than the severe case. This would allow southwesterly 15-20
knot winds behind the dryline to create drier conditions, especially
for Eastern Colorado and West-Central Kansas. Relative humidities in
the mid-teens would be possible, in addition to wind gusts up to 35
mph, which would support critical fire weather. Alternatively, for a
scenario of cooler conditions, the surface low could track further
south, or progress eastward much quicker to where it is east of the
CWA by Friday afternoon. This would allow the cold front to pass
before or during the afternoon hours. At this time, there is not a
clear favored solution.

Surface winds look to have a more northerly component by mid to late-
Friday evening, which would bring cooler conditions into the CWA.
Low temperatures Friday night are currently forecast in the mid-20s
to low-30s. In addition, precipitation may occur Friday evening and
overnight behind the cold front. Precipitation type is uncertain at
this time in large part because exact timing is uncertain.
Precipitation that falls earlier in the night may be rain due to
above freezing temperatures, though may transition into snow or a
wintry mix when surface temperatures drop below freezing. Portions
of Eastern Colorado seem to be most favored to receive this round of
precipitation.

The remainder of the forecast period looks to be characterized by a
secluded 500-mb low in the Southwest United States, and a highly
disturbed jet stream across the Northern United States and Southern
Canada. Ridging downstream of the secluded low and shortwave troughs
embedded in the jet stream flow to the north look to battle for
dominance, introducing additional uncertainty into the forecast.
Temperatures may fluctuate higher or lower as a consequence of this
pattern, though timing of these fluctuations remain ambiguous. Even
so, NBM guidance suggests dry, precipitation-free conditions
through Monday afternoon.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1024 PM MST Mon Mar 2 2026

Low ceilings and dense fog will heavily impact both KGLD and
KMCK tonight. There is a 20-30% chance KMCK could see icing form
at the surface, both locations will see a high risk of icing
aloft. Conditions are forecast to start improving around 16-19Z
tomorrow, but tomorrow night could see a return of IFR
conditions.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Dense Fog Advisory until 11 AM MST /noon CST/ Tuesday for
     KSZ001>004-013>016-027>029-041-042.
CO...Dense Fog Advisory until 11 AM MST Tuesday for COZ090>092.
NE...Dense Fog Advisory until 11 AM MST /noon CST/ Tuesday for
     NEZ079>081.

&&

UPDATE...CA
SHORT TERM...Trigg
LONG TERM...Davis
AVIATION...CA
Hazardous weather outlook, Mar 2, 11:42 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1042 PM MST Mon Mar 2 2026

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040545-
Yuma-Kit Carson-Cheyenne CO-Cheyenne KS-Rawlins-Decatur-Norton-
Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-
Dundy-Hitchcock-Red Willow-
1042 PM MST Mon Mar 2 2026 /1142 PM CST Mon Mar 2 2026/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Dense Fog Advisory has been issued for the entire area this
morning. Visibilities will drop to around 1/4 mile and patches of
freezing fog may create slick surfaces. Travel will likely be
hazardous tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

A Dense Fog Advisory has been issued for the entire area this
morning. Visibilities will drop to around 1/4 mile and patches of
freezing fog may create slick surfaces. Travel will likely be
hazardous tomorrow morning.

.SPOTTER INFORMATION STATEMENT...

Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Hitchcock

When
March 3, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hitchcock forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Monthly precipitation amounts ranged from around five-hundredths or less over generally the northwest half of the county, to near zero over generally the southeast half of the county. This was about one inch below average. Normal monthly precipitation amounts are a little over one inch.

Drought, Dundy

When
March 3, 12:00 AM MST to March 31, 11:59 PM MST
Where
Dundy forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Monthly precipitation amounts ranged from about one to two-tenths of an inch over generally the northwest half of the county, to about five-hundredths or less over generally the southeast half of the county. This was about seven-tenths to one inch below average. Normal monthly precipitation amounts range from about nine-tenths to a little over one inch.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322978, 1322977.